Alabama, 2011

Hail and Damaging Winds in Alabama, May 26, 2011

May 26, 2011 · NWS HUN · 9 events in 3 counties and zones

Thunderstorms developed during the late morning hours along and ahead of a cold front in northwest into north central Alabama. One of the more severe storms produced hail up to golf ball sized.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

Thunderstorms developed during the late morning hours along and ahead of a cold front in northwest into north central Alabama. One of the more severe storms produced hail up to golf ball sized. Trees and power lines were knocked down in a few areas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at May 26, 8:35 AM CST, 1 hour 24 minutes earlier.

Area forecast discussion, May 26, 8:35 AM CST, 1 hour 24 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
935 AM CDT THU MAY 26 2011

.UPDATE...MORNING UPDATE
&&

.DISCUSSION...SVR TSTM WATCH 379 HAS BEEN ISSUED FOR MOST OF N CNTRL
AND NE AL...ALONG WITH FRANKLIN CO TN. THE SVR WATCH IS IN EFFECT
THROUGH 5 PM...ALTHOUGH THE WATCH MAY BE ABLE TO BE CANCELLED EARLY
ONCE THE LINE CLEARS THE AREA TO THE E AND NO ADDITIONAL CONVECTION
DEVELOPS ALONG/AHEAD OF THE LINE. FORTUNATELY...THIS LINE DOES NOT
APPEAR QUITE AS STRONG AS THE EARLY MORNING SQ LINE. ALTHOUGH GIVEN
THE AMOUNT OF BULK SHEAR IN PLACE COUPLED WITH INCREASING SFC-BASED
INSTABILITY...AN ISOLATED TORNADO CAN NOT BE RULED OUT IN THE WATCH
AREA...ALTHOUGH THE PROB IS QUITE LOW. RAIN CHANCES WERE INCREASED
SLIGHTLY AS WELL IN THE WATCH AREA...WITH MOST/IF NOT ALL OF THE
CONVECTIVE ACTIVITY XPCTED TO MOVE OUT OF THE AREA THIS EVENING AS
THE COLD FRONT BEGINS TO ADVANCE EWD. NO OTHER CHANGES WERE MADE TO
THE ONGOING FORECAST AT THIS POINT.
&&

.AVIATION...A LINE OF SHOWERS AND THUNDERSTORMS...DESPITE SOME BACK
BUILDING RECENTLY...SHOULD PUSH EAST OF THE MSL TERMINAL BY 12Z.
HOWEVER...A LINE OF SHOWERS AND THUNDERSTORMS WILL STILL BE OVER OR
NEAR THE HSV TERMINAL BETWEEN 12 AND 13Z BASED ON RADAR TRENDS. THIS
WILL KEEP MVFR TO IFR CIGS OR VSBYS IN THE FORECAST DURING THIS
TIME. SW WINDS AROUND 15 KTS WITH GUSTS TO AROUND 20 KTS WILL OCCUR
THROUGH MUCH OF THE DAY. EXPECT A FRONT TO APPROACH BOTH LOCATIONS
BETWEEN 20 AND 24Z TODAY. THIS WILL PRODUCE ANOTHER ROUND OF
TSRA...BETWEEN 22Z AND 24Z AT MSL AND BETWEEN 00Z AND 03Z AT HSV
TERMINALS. THIS WILL AGAIN LOWER VSBYS OR CIGS TO MVFR OR IFR
CRITERIA. THE PASSAGE OF THE FRONT WILL SWITCH WINDS TO THE NW BY
03Z AT BOTH TERMINALS. PUT IN MVFR VSBYS FOR FOG DEVELOPMENT FRIDAY
MORNING.
&&

.PREVIOUS DISCUSSION...CURRENT WATER VAPOR SATELLITE IMAGERY
INDICATES THAT AN UPPER LOW OVER CENTRAL MISSOURI IS PROGRESSING
SLOWLY EASTWARD AND SHOULD CONTINUE TO FILL AS IT APPROACHES THE
MISSOURI-ILLINOIS BORDER LATER THIS MORNING. A WEAKENING SURFACE LOW
ASSOCIATED WITH THIS FEATURE WILL LIKEWISE LIFT NORTHEASTWARD ALONG
AND NORTH OF THE OHIO RIVER THROUGH THE MORNING. THE REMNANTS OF
NUMEROUS SHOWERS AND THUNDERSTORMS -- WHICH DEVELOPED YESTERDAY
ALONG A LOW-LEVEL TROUGH/CONFLUENCE AXIS EXTENDING SOUTHWARD FROM
THE SURFACE LOW --CONTINUE TO PROGRESS EASTWARD THROUGH THE LOWER
TENNESSEE VALLEY...WITH LINGERING SHOWERS/STORMS POSSIBLE FOR THE
REMAINDER OF THE MORNING. MODELS ARE IN GENERAL AGREEMENT THAT THE
MISSISSIPPI VALLEY UPPER LOW AND ASSOCIATED SURFACE CYCLONE WILL
BOTH CONTINUE TO WEAKEN AS THEY EJECT NORTHEASTWARD OVER THE OHIO
VALLEY AND TOWARD THE SOUTHEASTERN GREAT LAKES REGION THROUGHOUT THE
DAY TODAY. ANOTHER EPISODE OF CONVECTION IS EXPECTED TO DEVELOP AS
THE TRAILING SURFACE TROUGH AXIS ADVANCES EASTWARD ACROSS THE
REGION...WITH THIS MOST LIKELY TO OCCUR DURING THE AFTERNOON HOURS.
OVERALL...MODELS SUGGEST A LOWER AREAL COVERAGE OF THUNDERSTORMS
THIS AFTERNOON...WHICH SEEMS PLAUSIBLE AS EXTENSIVE CLOUDS AND
LINGERING OUTFLOW AIR FROM THE CURRENT PRECIPITATION SHOULD LIMIT
DESTABILIZATION TO SOME EXTENT...AND PWAT VALUES ARE ONLY FORECAST
TO RECOVER INTO THE 1.2-1.3 INCH RANGE. DESPITE THIS...POINT
FORECAST SOUNDINGS FROM THE NAM/GFS/UKMET/ECMWF ALL INDICATE STEEP
MID-LEVEL LAPSE RATES AND SOUTHWESTERLY UNIDIRECTIONAL WIND PROFILES
INCREASING TO 35-45 KNOTS ALOFT...WHICH WILL SUPPORT A THREAT FOR
LARGE HAIL AND DAMAGING WINDS WITH THE STRONGEST UPDRAFTS.

SCATTERED SHOWERS AND THUNDERSTORMS WILL LINGER INTO THE EARLY
EVENING HOURS ACROSS THE SOUTHEASTERN PORTION OF THE FORECAST
AREA...BUT THE GREATEST FOCUS FOR PRECIPITATION BEYOND THIS POINT
SHOULD SHIFT TO THE SOUTH AND EAST OF THE LOCAL AREA...AS THE LOW AND
MID-LEVEL TROUGHS DRIFT EASTWARD TOWARD THE SOUTHERN APPALACHIANS AND
BECOME MORE DIFFUSE. THE COMBINATION OF LIGHT NORTHWEST WINDS...
CLEARING SKIES...AND LINGERING BOUNDARY LAYER MOISTURE WILL LIKELY
RESULT IN AREAS OF MIST/FOG DEVELOPING OVERNIGHT. BY FRIDAY...WEAK
SHORTWAVE RIDGING ALOFT WILL BUILD OVER THE AREA DOWNSTREAM FROM AN
UPPER LOW SPREADING EAST-NORTHEASTWARD ACROSS THE NORTHERN PLAINS...
AND THIS WILL LEAD TO DRY WEATHER CONDITIONS. HIGH TEMPERATURES MAY
ACTUALLY BE A FEW DEGREES COOLER...IN REGIME DOMINATED BY MORNING
CLOUDS AND LIGHT NORTHWEST FLOW AS SURFACE RIDGE AXIS SHIFTS EASTWARD
ACROSS THE OHIO/TENNESSEE VALLEYS. MODELS INDICATE THAT THE MID-LEVEL
ANTICYCLONE WILL BECOME EVEN MORE ESTABLISHED FROM FRIDAY NIGHT INTO
SATURDAY NIGHT...AS ANOTHER UPPER LOW MOVES ONSHORE ALONG THE PACIFIC
COAST AND BEGINS TO DIG SOUTHEASTWARD OVER THE GREAT BASIN. THIS WILL
RESULT IN A CONTINUATION OF DRY WEATHER AND WARMER TEMPERATURES...
ESPECIALLY AS WINDS RETURN FROM THE SOUTHEAST IN RESPONSE TO A
DEEPENING LEE CYCLONE OVER THE SOUTHERN HIGH PLAINS.

A DRY AND VERY WARM WEATHER PATTERN STILL APPEARS TO BE IN STORE FOR
THE TENNESSEE VALLEY THROUGHOUT THE REMAINDER OF THE EXTENDED
FORECAST PERIOD...ALTHOUGH A SUBSTANTIAL AMOUNT OF UNCERTAINTY EXISTS
BETWEEN THE GFS/ECMWF REGARDING THE STRENGTH OF THE MID-LEVEL HIGH
OVER NORTHERN ALABAMA/SOUTHERN MIDDLE TENNESSEE. DURING THE PERIOD
FROM SUNDAY THROUGH WEDNESDAY...THE GFS MAINTAINS STRONGER MID-LEVEL
RIDGING OVER THE AREA...AS THE PREVIOUSLY MENTIONED GREAT BASIN UPPER
LOW BEGINS TO PIVOT NORTHEASTWARD ACROSS THE NORTHERN ROCKIES/PLAINS.
THE ECMWF...ON THE OTHER HAND...DEVELOPS A WEAK CUTOFF UPPER LOW OVER
FLORIDA AND ADJACENT PORTIONS OF THE EASTERN GULF...BEFORE
RETROGRADING THIS FEATURE TO THE SOUTHWEST. THE ONLY REAL EFFECT THAT
THIS FEATURE MAY HAVE IS TO INCREASE CLOUD COVER AND REDUCE HIGH
TEMPERATURES SOMEWHAT DURING THE UPCOMING WARM PERIOD...BUT WILL
GENERALLY NOT DEVIATE MUCH FROM MEXMOS TEMPERATURE GUIDANCE DURING
THE EXTENDED PERIOD. NEEDLESS TO SAY...RAIN CHANCES WILL BE VERY
LOW...AND MAY ONLY INCREASE SLIGHTLY WITH THE PASSAGE OF A WEAK COOL
FRONT LATE NEXT WEEK.
&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

UPDATE...09
AVIATION...20
DISCUSSION...DD
Hazardous weather outlook, May 26, 4:36 AM CST, 5 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
536 AM CDT THU MAY 26 2011

ALZ001>010-016-TNZ076-096-097-271015-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
536 AM CDT THU MAY 26 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS OF
SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT...

NUMEROUS THUNDERSTORMS ARE EXPECTED TODAY ACROSS THE PORTION OF THE
FORECAST AREA ALONG AND EAST OF A LINE EXTENDING FROM LYNCHBURG
TENNESSEE...TO HUNTSVILLE AND CULLMAN. A FEW STORMS IN THIS REGION
MAY BE SEVERE...ESPECIALLY FROM LATE MORNING THROUGH THE AFTERNOON...
WITH LARGE HAIL...DAMAGING WINDS...AND FREQUENT CLOUD TO GROUND
LIGHTING STRIKES BEING THE PRIMARY THREATS.

OTHERWISE...SCATTERED THUNDERSTORMS ARE EXPECTED TODAY FOR THE
REMAINDER OF NORTHERN ALABAMA AND SOUTHERN MIDDLE TENNESSEE. GUSTY
WINDS AND SMALL HAIL WILL BE POSSIBLE WITH THIS ACTIVITY.
THUNDERSTORM CHANCES WILL LINGER ACROSS THE SOUTHEAST PORTION OF THE
REGION THROUGH EARLY THIS EVENING.

AS SKIES BEGIN TO CLEAR WITH THE PASSAGE OF A WEAK COLD FRONT...
PATCHY FOG MAY DEVELOP ACROSS MOST OF THE AREA BY EARLY FRIDAY
MORNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
POSSIBLE FROM LATE MORNING THROUGH LATE AFTERNOON.

70/DD

In the hours before

Local storm report, May 26, 8:41 AM CST, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE HUNTSVILLE AL
941 AM CDT THU MAY 26 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1041 PM     TSTM WND DMG     1 N CHEROKEE            34.77N 87.96W
05/25/2011                   COLBERT            AL   TRAINED SPOTTER

            LARGE SIGN DESTROYED AT CHEROKEE HIGH SCHOOL. DAMAGE TO A
            TRAILER.

1041 PM     TSTM WND DMG     1 NNE CHEROKEE          34.77N 87.96W
05/25/2011                   COLBERT            AL   TRAINED SPOTTER

            TREE DOWN ON A HOUSE ON GUTHRIE STREET.

1042 PM     TSTM WND DMG     2 W CHEROKEE            34.76N 88.00W
05/25/2011                   COLBERT            AL   TRAINED SPOTTER

            TREES DOWN BLOCKING HIGHWAY 72 EASTBOUND. DEBRIS IN THE
            ROADWAY.

1043 PM     TSTM WND DMG     CHEROKEE                34.76N 87.97W
05/25/2011                   COLBERT            AL   EMERGENCY MNGR

            LARGE SWATH OF TREES AND POWER LINES DOWN THROUGHOUT THE
            CITY OF CHEROKEE. ENTIRE CITY WITHOUT POWER. ALSO REPORTS
            OF DAMAGE TO A RAILROAD CROSSING ARM.

1055 PM     TSTM WND DMG     6 W OAKLAND             34.83N 87.90W
05/25/2011                   LAUDERDALE         AL   EMERGENCY MNGR

            TREES AND POWER LINES DOWN ON CR 128.

1114 PM     TSTM WND DMG     FLORENCE                34.80N 87.68W
05/25/2011                   LAUDERDALE         AL   BROADCAST MEDIA

            WIDESPREAD POWER OUTAGES. NUMEROUS TREES AND POWER LINES
            DOWN THROUGHOUT THE CITY.

1117 PM     TSTM WND GST     MUSCLE SHOALS           34.74N 87.67W
05/25/2011  M67.00 MPH       COLBERT            AL   ASOS

            MEASURED GUST TO 67 MPH.

1124 PM     TSTM WND DMG     TUSCUMBIA               34.73N 87.71W
05/25/2011                   COLBERT            AL   EMERGENCY MNGR

            WIDESPREAD WIND DAMAGE IS BEING REPORTED ALL ACROSS
            COLBERT COUNTY. LARGE TREES HAVE BEEN REPORTED DOWN ON
            CARS AND HOUSES AND ARE BLOCKING ROADWAYS. WIDESPREAD
            POWER OUTAGES ARE ALSO OCCURRING.

1130 PM     TSTM WND DMG     2 WSW KILLEN            34.85N 87.56W
05/25/2011                   LAUDERDALE         AL   TRAINED SPOTTER

            TOP OF LARGE HARDWOOD TREE BROKEN AT COVES COURT
            RESIDENCE. TOOK DOWN POWER LINE TO HOUSE. ALL POWER OUT
            IN NEIGHBORHOOD.

1130 PM     TSTM WND DMG     MUSCLE SHOALS           34.75N 87.64W
05/25/2011                   COLBERT            AL   TRAINED SPOTTER

            ROOF TORN OFF OF HR BLOCK BUILDING ON THE CORNER OF
            AVALON AVE AND WOODWARD.

1142 PM     TSTM WND DMG     ANDERSON                34.93N 87.27W
05/25/2011                   LAUDERDALE         AL   AMATEUR RADIO

            UNKNOWN DAMAGE REPORTED IN ANDERSON. SPOTTER REPORTED
            HEARING A ROAR.

1143 PM     TSTM WND DMG     HATTON                  34.56N 87.41W
05/25/2011                   LAWRENCE           AL   EMERGENCY MNGR

            TREES DOWN AND WIDESPREAD POWER OUTAGES. TREE ON A MOBILE
            HOME AT THE INTERSECTION OF 798 AND CR 235.

1143 PM     TSTM WND DMG     TOWN CREEK              34.68N 87.41W
05/25/2011                   LAWRENCE           AL   EMERGENCY MNGR

            TREES DOWN AND POWER OUTAGES.

1147 PM     TSTM WND DMG     ELGIN                   34.85N 87.39W
05/25/2011                   LAUDERDALE         AL   EMERGENCY MNGR

            WIDESPREAD WIND DAMAGE AND POWER OUTAGES. SIGNIFICANT
            DAMAGE TO A MOBILE HOME.

1152 PM     HAIL             MOULTON                 34.48N 87.28W
05/25/2011  E0.50 INCH       LAWRENCE           AL   AMATEUR RADIO

            DIME SIZED HAIL IN MOULTON.

1215 AM     TSTM WND DMG     4 SW LEIGHTON           34.66N 87.58W
05/26/2011                   COLBERT            AL   BROADCAST MEDIA

            ROOFS DAMAGED AND TREES DOWN IN THE LAGRANGE MOUNTAIN
            AREA.

1215 AM     TSTM WND DMG     DECATUR                 34.57N 86.99W
05/26/2011                   MORGAN             AL   LAW ENFORCEMENT

            NUMEROUS TREES DOWN IN DECATUR.

1221 AM     NON-TSTM WND GST HUNTSVILLE              34.71N 86.63W
05/26/2011  E60.00 MPH       MADISON            AL   AMATEUR RADIO

            60-70 MPH WINDS ASSOCIATED WITH GUST FRONT IN SOUTH
            HUNTSVILLE.

1225 AM     TSTM WND DMG     FAYETTEVILLE            35.15N 86.56W
05/26/2011                   LINCOLN            TN   AMATEUR RADIO

            MANY TREES ARE DOWN WITH STRUCTURAL DAMAGE IN
            FAYETTEVILLE.

1244 AM     TSTM WND DMG     5 W HUNTSVILLE          34.74N 86.68W
05/26/2011                   MADISON            AL   TRAINED SPOTTER

            SEVERAL LARGE TREES DOWN ON RIMEVILLAGE DR BEHIND THE
            TARGET OFF OF UNIVERSITY DRIVE. TIME OF DAMAGE ESTIMATED
            BASED ON RADAR.

&&

DJN
Special weather statement, May 26, 8:49 AM CST, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
949 AM CDT THU MAY 26 2011

ALZ006-TNZ096-097-261545-
FRANKLIN-LINCOLN-MADISON-
949 AM CDT THU MAY 26 2011

...SIGNIFICANT WEATHER ADVISORY FOR FRANKLIN...LINCOLN AND MADISON
COUNTIES UNTIL 1045 AM CDT...

AT 947 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR FISK...OR 8 MILES NORTH OF MERIDIANVILLE...
MOVING NORTHEAST AT 35 MPH.

PEA SIZE HAIL...WINDS UP TO 40 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  LINCOLN...NEW MARKET.
  PLEVNA...CRYSTAL SPRINGS.
  ELORA...FLINTVILLE.
  SMITHLAND.
  HUNTLAND.
  MAXWELL...BEANS CREEK.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

&&

LAT...LON 3529 8591 3523 8589 3523 8586 3511 8586
      3499 8618 3500 8631 3497 8631 3496 8628
      3484 8658 3500 8668 3516 8637 3513 8636
      3513 8631 3515 8632 3518 8628 3520 8629
      3535 8601
TIME...MOT...LOC 1449Z 241DEG 30KT 3497 8652

SS
Special weather statement, May 26, 8:55 AM CST, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
955 AM CDT THU MAY 26 2011

ALZ005-007-261545-
LIMESTONE-MORGAN-
955 AM CDT THU MAY 26 2011

...SIGNIFICANT WEATHER ADVISORY FOR LIMESTONE AND MORGAN COUNTIES
UNTIL 1045 AM CDT...

AT 952 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR DECATUR...MOVING NORTHEAST AT 35 MPH.

PEA SIZE HAIL...WINDS UP TO 40 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  PRICEVILLE.
  MOORESVILLE...BELLE MINA.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 PM CDT
THURSDAY AFTERNOON FOR NORTHEASTERN ALABAMA AND CENTRAL TENNESSEE.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

&&

LAT...LON 3457 8711 3463 8711 3463 8710 3473 8687
      3458 8678 3456 8679 3455 8677 3452 8675
      3446 8703
TIME...MOT...LOC 1453Z 241DEG 30KT 3458 8699

SS
Local storm report, May 26, 9:32 AM CST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1032 AM CDT THU MAY 26 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1225 AM     TSTM WND DMG     3 NNE MERIDIANVILLE     34.89N 86.56W
05/26/2011                   MADISON            AL   PUBLIC

            TREE DAMAGE.PATH 25 YARDS WIDE, 200 YARDS LONG. POSSIBLE
            TORNADO.

&&

JS
Local storm report, May 26, 9:47 AM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1047 AM CDT THU MAY 26 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1041 PM     TSTM WND DMG     1 N CHEROKEE            34.77N 87.96W
05/25/2011                   COLBERT            AL   TRAINED SPOTTER

            LARGE SIGN DESTROYED AT CHEROKEE HIGH SCHOOL. DAMAGE TO A
            TRAILER.

1041 PM     TSTM WND DMG     1 NNE CHEROKEE          34.77N 87.96W
05/25/2011                   COLBERT            AL   TRAINED SPOTTER

            TREE DOWN ON A HOUSE ON GUTHRIE STREET.

1042 PM     TSTM WND DMG     2 W CHEROKEE            34.76N 88.00W
05/25/2011                   COLBERT            AL   TRAINED SPOTTER

            TREES DOWN BLOCKING HIGHWAY 72 EASTBOUND. DEBRIS IN THE
            ROADWAY.

1043 PM     TSTM WND DMG     CHEROKEE                34.76N 87.97W
05/25/2011                   COLBERT            AL   EMERGENCY MNGR

            LARGE SWATH OF TREES AND POWER LINES DOWN THROUGHOUT THE
            CITY OF CHEROKEE. ENTIRE CITY WITHOUT POWER. ALSO REPORTS
            OF DAMAGE TO A RAILROAD CROSSING ARM.

1055 PM     TSTM WND DMG     6 W OAKLAND             34.83N 87.90W
05/25/2011                   LAUDERDALE         AL   EMERGENCY MNGR

            TREES AND POWER LINES DOWN ON CR 128.

1114 PM     TSTM WND DMG     FLORENCE                34.80N 87.68W
05/25/2011                   LAUDERDALE         AL   BROADCAST MEDIA

            WIDESPREAD POWER OUTAGES. NUMEROUS TREES AND POWER LINES
            DOWN THROUGHOUT THE CITY.

1117 PM     TSTM WND GST     MUSCLE SHOALS           34.74N 87.67W
05/25/2011  M67.00 MPH       COLBERT            AL   ASOS

            MEASURED GUST TO 67 MPH.

1124 PM     TSTM WND DMG     TUSCUMBIA               34.73N 87.71W
05/25/2011                   COLBERT            AL   EMERGENCY MNGR

            WIDESPREAD WIND DAMAGE IS BEING REPORTED ALL ACROSS
            COLBERT COUNTY. LARGE TREES HAVE BEEN REPORTED DOWN ON
            CARS AND HOUSES AND ARE BLOCKING ROADWAYS. WIDESPREAD
            POWER OUTAGES ARE ALSO OCCURRING.

1130 PM     TSTM WND DMG     MUSCLE SHOALS           34.75N 87.64W
05/25/2011                   COLBERT            AL   TRAINED SPOTTER

            ROOF TORN OFF OF HR BLOCK BUILDING ON THE CORNER OF
            AVALON AVE AND WOODWARD.

1130 PM     TSTM WND DMG     2 WSW KILLEN            34.85N 87.56W
05/25/2011                   LAUDERDALE         AL   TRAINED SPOTTER

            TOP OF LARGE HARDWOOD TREE BROKEN AT COVES COURT
            RESIDENCE. TOOK DOWN POWER LINE TO HOUSE. ALL POWER OUT
            IN NEIGHBORHOOD.

1142 PM     TSTM WND DMG     ANDERSON                34.93N 87.27W
05/25/2011                   LAUDERDALE         AL   AMATEUR RADIO

            UNKNOWN DAMAGE REPORTED IN ANDERSON. SPOTTER REPORTED
            HEARING A ROAR.

1143 PM     TSTM WND DMG     HATTON                  34.56N 87.41W
05/25/2011                   LAWRENCE           AL   EMERGENCY MNGR

            TREES DOWN AND WIDESPREAD POWER OUTAGES. TREE ON A MOBILE
            HOME AT THE INTERSECTION OF 798 AND CR 235.

1143 PM     TSTM WND DMG     TOWN CREEK              34.68N 87.41W
05/25/2011                   LAWRENCE           AL   EMERGENCY MNGR

            TREES DOWN AND POWER OUTAGES.

1147 PM     TSTM WND DMG     ELGIN                   34.85N 87.39W
05/25/2011                   LAUDERDALE         AL   EMERGENCY MNGR

            WIDESPREAD WIND DAMAGE AND POWER OUTAGES. SIGNIFICANT
            DAMAGE TO A MOBILE HOME.

1152 PM     HAIL             MOULTON                 34.48N 87.28W
05/25/2011  E0.50 INCH       LAWRENCE           AL   AMATEUR RADIO

            DIME SIZED HAIL IN MOULTON.

1215 AM     TSTM WND DMG     DECATUR                 34.57N 86.99W
05/26/2011                   MORGAN             AL   LAW ENFORCEMENT

            NUMEROUS TREES DOWN IN DECATUR.

1215 AM     TSTM WND DMG     4 SW LEIGHTON           34.66N 87.58W
05/26/2011                   COLBERT            AL   BROADCAST MEDIA

            ROOFS DAMAGED AND TREES DOWN IN THE LAGRANGE MOUNTAIN
            AREA.

1221 AM     NON-TSTM WND GST HUNTSVILLE              34.71N 86.63W
05/26/2011  E60.00 MPH       MADISON            AL   AMATEUR RADIO

            60-70 MPH WINDS ASSOCIATED WITH GUST FRONT IN SOUTH
            HUNTSVILLE.

1225 AM     TSTM WND DMG     FAYETTEVILLE            35.15N 86.56W
05/26/2011                   LINCOLN            TN   AMATEUR RADIO

            MANY TREES ARE DOWN WITH STRUCTURAL DAMAGE IN
            FAYETTEVILLE.

1225 AM     TSTM WND DMG     3 NNE MERIDIANVILLE     34.89N 86.56W
05/26/2011                   MADISON            AL   PUBLIC

            TREE DAMAGE.PATH 25 YARDS WIDE, 200 YARDS LONG. POSSIBLE
            TORNADO.

1244 AM     TSTM WND DMG     5 W HUNTSVILLE          34.74N 86.68W
05/26/2011                   MADISON            AL   TRAINED SPOTTER

            SEVERAL LARGE TREES DOWN ON RIMEVILLAGE DR BEHIND THE
            TARGET OFF OF UNIVERSITY DRIVE. TIME OF DAMAGE ESTIMATED
            BASED ON RADAR.

&&

JS
Special weather statement, May 26, 9:53 AM CST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1053 AM CDT THU MAY 26 2011

ALZ006-261630-
MADISON-
1053 AM CDT THU MAY 26 2011

...SIGNIFICANT WEATHER ADVISORY FOR MADISON COUNTY UNTIL 1130 AM
CDT...

AT 1048 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR REDSTONE ARSENAL...MOVING NORTHEAST AT 35
MPH.

PEA SIZE HAIL...WINDS UP TO 40 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  HADEN...HAMPTON COVE.
  BROWNSBORO...MAYSVILLE.
  DEPOSIT.
  NEW MARKET.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

&&

LAT...LON 3500 8633 3467 8637 3457 8656 3459 8659
      3459 8661 3456 8663 3470 8673
TIME...MOT...LOC 1552Z 241DEG 30KT 3466 8658

SS

The radar

The Northeast Alabama radar (KHTX), 54 km away, was scanning. The volume nearest the first event began at 15:57 UTC.

Open the radar archive at this moment

Event by event

7 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Madison

When
May 26, 9:59 AM CST
Where
Madison County, 0.89 mi NE of Huntsville Park
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
34.710, -86.610

Nickel size hail was reported at the intersectoin of Bob Wallace and Triana.

Hail, Madison

When
May 26, 10:37 AM CST
Where
Madison County, 1.33 mi ESE of Owens Xrds
Measured
0.75 in hail
Reported by
COOP Observer
Coordinates
34.570, -86.450

Penny size hail was reported.

Hail, Jackson

When
May 26, 10:46 AM CST
Where
Jackson County, 1.71 mi W of Woodville
Measured
1 in hail
Reported by
Public
Coordinates
34.630, -86.310

Quarter size hail was reported near the intersection of CR 5 and highway 72.

Hail, Jackson

When
May 26, 11:19 AM CST
Where
Jackson County, Scottsboro
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
34.670, -86.030

Quarter size hail was reported at the intersection of Scott Street and College Street.

Hail, Dekalb

When
May 26, 12:00 PM CST
Where
Dekalb County, 1.33 mi ESE of Sylvania
Measured
1.75 in hail
Reported by
Fire Department/Rescue
Coordinates
34.560, -85.810

Golfball size hail was reported.

Hail, Dekalb

When
May 26, 12:16 PM CST
Where
Dekalb County, 0.57 mi E of Beaty Xrds
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
34.700, -85.670

Golfball size hail was reported.

Thunderstorm Wind, Dekalb

When
May 26, 12:21 PM CST to 12:31 PM CST
Where
Dekalb County, 1.71 mi W of Collinsville
Measured
58 kt (67 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
34.270, -85.900

A tree was blown down along CR 51 and near CR 12.

Thunderstorm Wind, Dekalb

When
May 26, 1:35 PM CST to 1:45 PM CST
Where
Dekalb County, 1.79 mi NW of Ft Payne Isbell Arpt
Measured
52 kt (60 mph) estimated gust
Property damage
$4,000
Reported by
Emergency Manager
Coordinates
34.490, -85.740

Trees were blown down.

Hail, Dekalb

When
May 26, 1:45 PM CST
Where
Dekalb County, 1.49 mi SSE of Ft Payne Isbell Arpt
Measured
0.75 in hail
Reported by
Broadcast Media
Coordinates
34.450, -85.710

Penny size hail was reported northeast of downtown Fort Payne.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2011Every state in 2011This day in weather historyWarnings in Alabama, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 320995, 320997, 320998, 320999, 321001, 321002, 321007, 321008, 321003.